Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 17, NWS Tallahassee, FL

April 19, 2020Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this tornado warning at Apr 19, 2020, 11:29 PM CDT for Dale County, Henry County, Alabama. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2020, 11:29 PM CDT (04:29 UTC)
Expired
Apr 19, 2020, 11:56 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dale County, AL, Henry County, AL

What was reported inside it

TimeReportWhereRemark
Apr 19, 11:30 PM CDTTSTM WND DMGSkipperville, ALREPORT OF HOMES DAMAGE IN THE SKIPPERVILLE AREA.
Apr 19, 11:34 PM CDTTSTM WND DMGEcho, ALTREES AND POWER LINES DOWN WITH STRUCTURAL DAMAGE IN THE ECHO AREA.
Apr 19, 11:40 PM CDTTORNADO1 Wsw Tumbleton, ALEF2 TORNADO BASED ON STORM SURVEY.
Apr 19, 11:45 PM CDTTORNADO1 Se Balkum, ALEF1 TORNADO BASED ON STORM SURVEY.
Apr 19, 11:46 PM CDTTORNADO2 Se Dancey, ALEF1 TORNADO BASED ON STORM SURVEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:13 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
3.5
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted.

695 
WFUS52 KTAE 200429
TORTAE
ALC045-067-200515-
/O.NEW.KTAE.TO.W.0017.200420T0429Z-200420T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
Issued by National Weather Service Jacksonville FL
1129 PM CDT Sun Apr 19 2020

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northern Dale County in southeastern Alabama...
  Central Henry County in southeastern Alabama...

* Until 1215 AM CDT.
    
* At 1129 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 9 miles northeast of Ozark, moving east at 60
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Abbeville around 1145 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Shorterville, Haleburg, Bells Crossroads, Tumbleton, Dill, Kirkland
Crossroads, Hayes, Mabson, Arguta and Snells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3161 8506 3157 8506 3154 8504 3152 8505
      3147 8507 3143 8507 3143 8508 3139 8508
      3136 8509 3143 8573 3162 8568
TIME...MOT...LOC 0429Z 273DEG 52KT 3150 8552 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NGUYEN
1 follow-up statement
267 
WWUS52 KTAE 200456
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
Issued by National Weather Service Houston/Galveston TX
1156 PM CDT Sun Apr 19 2020

ALC045-067-200506-
/O.CAN.KTAE.TO.W.0017.000000T0000Z-200420T0515Z/
Dale AL-Henry AL-
1156 PM CDT Sun Apr 19 2020

...THE TORNADO WARNING FOR NORTHERN DALE AND CENTRAL HENRY COUNTIES
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Alabama...and southwestern Georgia.

LAT...LON 3161 8506 3157 8506 3154 8504 3152 8505
      3147 8507 3143 8507 3143 8508 3139 8508
      3136 8509 3143 8573 3162 8568
TIME...MOT...LOC 0454Z 273DEG 52KT 3148 8506 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 10:29 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 19, 10:29 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tallahassee FL
1129 PM EDT Sun Apr 19 2020

...Severe Threat Rapidly Increasing Across The Region...

.UPDATE...

Tornado Watch is now in effect for the entire area until 7AM EDT
or 6 AM CDT. A line of strong storms is now sliding to the
northwest of Coffee County AL although the southern end may clip
the county. Latest surface analysis shows the warm front north of
Dothan and Enterprise AL, stretching east to just north of
Thomasville, GA. The atmosphere south of the warm front is
extremely unstable with the TLH 02z sounding showing 3000 J/KG of
surface CAPE which is consistent with SPC mesoanalysis. Otherwise,
the near term from below is still on track from a mesoscale
perspective. The southern end of the line is passing through
Slidell, LA and starting to move into far SW AL. This will be the
main severe threat later this evening.

&&

.PREV DISCUSSION [844 PM EDT]...

.NEAR TERM [Through Tonight]...

Clearly, the airmass over our western area remains very unstable
- while over portions of South Central, GA, it will be a little
longer before this boundary starts moving northward

The 00z TAE sounding shows the kinematic fields continue to
increase with near 60 kt of deep layer shear and the 850 mb winds
now up to 45 knots. RAP analysis of 850 mb winds in our western
counties already show the presence of winds around 50 kt at that
level. Further west, the KLIX VWP is showing 50 kt winds at 3000
ft. Clearly, the wind fields moving into the region are more than
supportive for significant severe weather. While the low level
flow is not sufficiently curved, even across Srn Alabama and the
Western Florida Panhandle, there still appears to be enough low
level shear present to maintain the tornado risk through the night.
Moreover, the presence of the surface frontal boundary across a
portion of our forecast area could be a significant factor in
tornado potential later tonight, especially if this boundary is
slow to recede northward. Storms nearing this boundary would
encounter enhanced low level shear as the winds back near the
boundary, thus increasing tornado potential. This risk is greatest
across Southeast Alabama and into extreme SW Georgia over the
next 2-4 hours.

Through 9 pm CDT, storms that are over South Central Alabama will
be moving eastward toward our northern SE AL counties as well as
approaching Quitman/Clay Counties in extreme SW Georgia. With the
boundary beginning to retreat northward, it is possible that
these storms will remain surface-based moving into the area and
present the risk of all severe hazard types as they move through.
As the storms move further east of Clay/Quitman Counties, the
storms should become increasingly elevated and present more of a
large hail threat into South Central Georgia, as long as they are
not overtaken by the frontal boundary, should this occur, the
storms would continue to present a risk for all severe hazards.

After midnight CDT - a large cluster of storms, now across
Southern Mississippi will be nearing our western CWA boundary.
This particular complex of storms a cross Southern Mississippi
is especially intense, with a relatively untouched airmass ahead
of it that is incredibly favorable for the continued maintenance
of the storms. 22z/23z HRRR output suggests this storm nears
Southeast Alabama around 1 am CT and will pose a risk for all
severe hazards. This storm and others in the main line would then
progress across the region throughout the early morning hours on
Monday.

Key Point:

1. A moderate risk for severe weather continues across the region
tonight. Storms are expected to increase in coverage and severity
later tonight in our region and pose a risk for all severe
weather hazards: destructive winds, tornadoes, and large hail.

.SHORT TERM [Monday Night Through Wednesday]...

Dry weather with high pressure at the surface and confluent flow
aloft. Cool-ish partly cloudy mornings and warm mainly sunny
afternoons expected. Little change made to previous forecast.

.LONG TERM [Thursday Through Sunday]...

Next strong system will approach Thursday with deep moisture and
decent shear in play. Severe weather possible along with an
excessive rain threat. Will have to see how the Friday-Sunday
period plays out as it looks like another system will move
through.  We'll look closer at that tmrw.

.AVIATION...
[Through 18Z Monday]

Return to VFR today outside of ABY/ECP where it will persist. Then
cigs lower to at least IFR tonight. A line of severe TSRA sweeps
across terminals overnight into Monday morning. Winds shift with
frontal passage on Monday gusting to 30 kt at times.

.MARINE...

Hazardous marine conditions are expected as a strong system moves
across the area. Winds and seas increasing this afternoon and
reaching SCA levels this evening into early Monday afternoon. A
Small Craft Advisory is now in effect. A cluster or line of
severe storms sweeps through overnight into Monday. After the
system departs, winds and seas gradually relax before ramping up
to cautionary/advisory levels again ahead of the next system on
Thurs.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Thunderstorm outflow has reinforced the cool airmass to our north
and the warm front has come to a halt. This will focus a heavy
rain threat across much of our AL/GA counties...esply northern
sections...through tonight. Risk of flash flooding has increased in
these areas as has the potential for flooding on the Lee and
Lowndes County tributaries. River Flood warnings may be required
for these areas later today.

Thursday system still looks wet and after this system's rain we
will be much more susceptible to flooding. We're going to focus on
the short term for now but plan an ESF tomorrow to update
interests on our rivers about late week/weekend flood potential.
Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  84  58  84  57 /  70  50   0   0   0
Panama City   72  81  62  81  61 /  70  20   0   0   0
Dothan        67  78  55  80  55 /  90  10   0   0   0
Albany        64  79  56  80  54 /  90  20   0   0   0
Valdosta      69  81  58  81  55 /  60  70   0   0   0
Cross City    73  81  60  82  57 /  40  70   0   0   0
Apalachicola  72  79  63  79  61 /  60  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 8 AM EDT Monday for Ben Hill-Lee-Quitman-
     Randolph-Terrell-Turner-Worth.

AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ Monday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...LN
NEAR TERM...Godsey
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Local storm report, Apr 19, 5:52 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
652 PM EDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             MOODY AFB               30.97N 83.21W
04/19/2020  E1.00 INCH       LOWNDES            GA   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED AT MOODY
            AIR FORCE BASE.

&&

KGG
Local storm report, Apr 19, 5:53 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             STOCKTON                30.94N 82.99W
04/19/2020  E0.88 INCH       LANIER             GA   EMERGENCY MNGR

            NICKEL SIZE HAIL OCCURRING IN STOCKTON.

&&

KGG
Special weather statement, Apr 19, 6:08 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
708 PM EDT Sun Apr 19 2020

GAZ148-161-192345-
Berrien GA-Lanier GA-
708 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ray City, or near Nashville, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Ray City, Meigs, Courthouse, New Lois, Allenville, Weber,
Bannockburn and Teeterville.

LAT...LON 3101 8318 3103 8318 3103 8325 3113 8332
      3115 8330 3116 8331 3130 8306 3128 8304
      3123 8305 3122 8304 3121 8305 3119 8305
      3118 8297 3110 8297
TIME...MOT...LOC 2308Z 240DEG 49KT 3111 8321

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:36 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva84 min
Apr 19, 10:55 PM CDTTornado WarningTAECoffee, Dale50 min
Apr 19, 11:10 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston95 min
Apr 19, 11:30 PM CDTTornado WarningTAECoffee, Dale, Geneva, Houston45 min
Apr 19, 11:36 PM CDTTornado WarningTAEDale, Henry24 min
Apr 19, 11:49 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston56 min
Apr 19, 11:55 PM CDTTornado WarningTAEGeneva, Houston20 min
Apr 19, 11:59 PM CDTTornado WarningTAEHenry31 min
Apr 20, 12:26 AM CDTSevere Thunderstorm WarningTAEHouston34 min
Apr 20, 12:43 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston47 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.